Missouri, 2002

Damaging Winds in Missouri, July 10, 2002

July 10, 2002 · NWS EAX · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 4:00 AM CST, 4 hours earlier.

Area forecast discussion, Jul 10, 4:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED JUL 10 2002

A COMPLICATED FORECAST DEALING WITH THUNDERSTORMS, CLOUDS AND
TEMPERATURES DURING THE NEXT 48 HOURS.  AN UNSEASONABLY STRONG
VORTICITY MAX WILL DIVE SOUTH TODAY GIVING THE AREA ITS BEST CHANCE
FOR MEASURABLE RAIN IN WEEKS, HOWEVER TIMING THE ONSET OF STORMS
TODAY WILL PLAY A BIG ROLE IN HOW WARM TEMPERATURES GET.  I
PREFERRED THE INITIALIZATION OF THE 00Z AVN.  IT INITIALIZED THE
VORT MAX OVER THE DAKOTAS STRONGER THAN THE ETA, BUT NONE OF THE
MODELS HAVE HAD A GOOD HANDLE ON THE PRECIPITATION FIELDS SO FAR
THIS MORNING.

TWO MAIN THUNDERSTORM CLUSTERS ARE ONGOING EARLY THIS MORNING. THE
FIRST IS TRACKING THROUGH CENTRAL IOWA ALONG THE EDGE OF THE 11C
ISOTHERM AT 700MB.  IT IS DOUBTFUL THAT THIS CLUSTER WILL TRACK INTO
SOUTHERN MISSOURI.  WITH VERY LITTLE LOW LEVEL JET INFLOW, IT SHOULD
TRACK NICELY WITH THE MEAN STORM STEERING CURRENTS TO THE EAST.  THE
SECOND CLUSTER OF STORMS FORMED WITHIN THE LAST COUPLE HOURS ALONG
THE COLD FRONT PRESSING INTO EASTERN NEBRASKA.  MIDLEVEL COOLING
ASSOCIATED WITH THE APPROACHING SHORTWAVE SHOULD ALLOW THESE STORMS
TO PROPAGATE FURTHER SOUTH THAN THE IOWA MCS.  USING THE AVN TIMING,
THE FRONT SHOULD BE NEARING NORTHWESTERN MISSOURI BY 15-16Z.  I
EXPECT COVERAGE TO BE GOOD BY MID DAY WITH STRONG LOW LEVEL
CONVERGENCE ALONG THE FRONT AND ABUNDANT LOW LEVEL MOISTURE.  I HAVE
INCREASED POPS TO 60-70 PERCENT OVER MOST OF THE FORECAST AREA, WITH
THE BEST CHANCE OF HEAVY RAIN OVER NORTH CENTRAL AND NORTHEAST
MISSOURI.  THIS REGION WILL BE JUST NORTH OF THE 850MB LOW AND CLOSE
TO THE SURFACE TRIPLE POINT.

THE ETA, NGM AND AVN APPEAR TO GENERATE QPF OVER CENTRAL MISSOURI
TOO EARLY.  I EXPECT ENOUGH MID LEVEL CAPPING TO SUPPRESS CONVECTION
UNTIL THE ARRIVAL OF THE FRONT.  WITH THIS SAID, I BELIEVE
TEMPERATURES WILL BE SEVERAL DEGREES HIGHER THAN GUIDANCE OVER MUCH
OF THE FORECAST AREA.  ONE FLY IN THE OINTMENT IS THE ALTOCUMULUS
FIELD OVER CENTRAL MISSOURI THIS MORNING, BUT EXPERIENCE TELLS ME
THAT THIS CLOUD FIELD WILL THIN CONSIDERABLY AFTER SUNRISE.  I MAY
BE A BIT AGGRESSIVE, BUT I EXPECT LOWER TO MID 90S SOUTH OF THE
MISSOURI RIVER PRIOR TO THE ARRIVAL OF THUNDERSTORMS EARLY THIS
AFTERNOON.

AFTER THE PASSAGE OF THUNDERSTORMS THIS EVENING THE UPPER LOW IS
PROGGED TO DROP DUE SOUTH BISECTING THE STATE OF MISSOURI.  THE BEST
CHANCE FOR PRECIPITATION SHOULD BE EAST OF THE UPPER LOW WHERE
Q-VECTOR FORCING IS MAXIMIZED.  IT WILL BE INTERESTING TO SEE THIS
SYSTEM EVOLVE.  IF THERE ARE SOME BREAKS IN THE CLOUD FIELD ON
THURSDAY AFTERNOON, THERE COULD BE SOME STRONG STORMS OVER EASTERN
MISSOURI AND A HEAVY RAIN THREAT AS WELL.  FOR NOW, ILL PLAY MOSTLY
CLOUDY SKIES WITH TEMPS IN THE UPPER 70S AND LOWER 80S THROUGH
FRIDAY.  ONCE AGAIN AVIATION MOS WAS LITTLE HELP WITH TEMPS IN THE
LOWER 70S FOR THURS AND FRIDAY.

KOCH

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 10, 5:00 AM CST, 3 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED JUL 10 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO IGNITE OVER NORTHEAST
KANSAS AND NORTHWEST MISSOURI BY LATE THIS MORNING AND TRACK TO THE
EAST THIS AFTERNOON.  THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN IN A SHORT AMOUNT OF TIME.  DAMAGING WIND GUSTS ARE ALSO
POSSIBLE THIS AFTERNOON OVER NORTHEAST KANSAS AND NORTHERN MISSOURI.

* SPOTTER ACTIVATION -
MAY BE NEEDED BY LATE THIS MORNING IN THE SAINT JOSEPH AND MARYVILLE
AREAS.  AS STORMS MOVE TO THE EAST...THE CITIES OF KANSAS CITY...
GALLATIN...AND BETHANY CAN EXPECT STORMS BY EARLY AFTERNOON. STORMS
WILL ARRIVE IN THE KIRKSVILLE...SEDALIA...AND WARRENSBURG BY LATE
AFTERNOON.

DISCUSSION: A VIGOROUS COLD FRONT WILL CLASH WITH HOT AND HUMID AIR
TO GENERATE THUNDERSTORMS OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI.  HIGH LEVELS OF HUMIDITY AND TEMPERATURES IN THE UPPER 80S
AND LOWER 90S WILL CAUSE STORMS TO GROW RAPIDLY.  SLOW MOVING STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF
TIME, ESPECIALLY NORTH OF HIGHWAY 36 IN MISSOURI THIS AFTERNOON.
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE THIS AFTERNOON, ESPECIALLY
OVER WESTERN AND CENTRAL PORTIONS OF MISSOURI WHERE TEMPERATURES ARE
EXPECTED TO BE THE HOTTEST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Special weather statement, Jul 10, 6:43 AM CST, 1 hour 17 minutes before
MOZ003>008-013>017-023>025-101700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 126...IN EFFECT UNTIL NOON CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...LINN...
LIVINGSTON...MACON...MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
CHILLICOTHE...KIRKSVILLE AND TRENTON.

PC
Special weather statement, Jul 10, 7:28 AM CST, 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 AM CDT WED JUL 10 2002

* HAZARDS EXPECTED -

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH
CENTRAL AND NORTHEAST MISSOURI FROM SOUTHERN IOWA THIS MORNING.
HAIL UP TO THE SIZE OF GOLF BALLS...WINDS IN EXCESS OF 80 MPH
AND FREQUENT ARE POSSIBLE WITH THESE STORMS AS THEY TRACK SOUTHEAST.
ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO IGNITE OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE THIS MORNING AND
TRACK TO THE EAST THIS AFTERNOON.  THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.  DAMAGING WIND
GUSTS ALSO ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST KANSAS AND
NORTHERN MISSOURI.

* SPOTTER ACTIVATION -
WILL BE NEEDED THIS MORNING IN THE TRENTON...GRANT
CITY...CHILLICOTHE...UNIONVILLE...KIRKSVILLE AND MACON AREAS THIS
MORNING. LATER THIS MORNING...SPOTTER ACTIVATION MAY BE REQUIRED IN
THE SAINT JOSEPH AND MARYVILLE AREAS.  AS STORMS MOVE TO THE
EAST...THE CITIES OF KANSAS CITY... GALLATIN...AND BETHANY CAN
EXPECT STORMS BY EARLY AFTERNOON. STORMS WILL ARRIVE IN THE SEDALIA
AND WARRENSBURG BY LATE AFTERNOON.

DISCUSSION: SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS LOCATED
ACROSS SOUTHERN IOWA THIS MORNING...WILL MOVE SOUTH INTO NORTH CENTRAL
AND NORTHEAST MISSOURI THIS MORNING.  THESE STORMS HAVE FORMED AHEAD
OF A VIGOROUS COLD FRONT THAT WILL CLASH WITH A HOT AND HUMID AIRMASS
IN PLACE OVER KANSAS AND MISSOURI.  ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED FURTHER WEST...INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS
LATER THIS MORNING.  AS WITH THE STORMS THIS MORNING OVER IOWA...
HIGH LEVELS OF HUMIDITY AND TEMPERATURES IN THE UPPER 80S AND LOWER
90S WILL CAUSE STORMS TO GROW RAPIDLY.  SLOW MOVING STORMS THIS
MORNING AND AFTERNOON WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
IN A SHORT AMOUNT OF TIME, ESPECIALLY EAST OF HIGHWAY 65 AND NORTH
OF HIGHWAY 36 IN MISSOURI THIS MORNING.  DAMAGING WIND GUSTS WILL
ALSO BE POSSIBLE LATER THIS MORNING INTO AFTERNOON, ESPECIALLY OVER
WESTERN AND CENTRAL PORTIONS OF MISSOURI WHERE TEMPERATURES ARE
EXPECTED TO BE THE HOTTEST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 10, 8:00 AM CST
Where
Harrison County, 5 mi WNW of Eagleville
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
40.500, -94.067

Thunderstorm Wind, Harrison

When
July 10, 8:28 AM CST
Where
Harrison County, Martinsville
Measured
57 kt (66 mph)
Reported by
STORM CHASER
Coordinates
40.333, -94.167

Thunderstorm Wind, Harrison

When
July 10, 8:35 AM CST
Where
Harrison County, Ridgeway
Measured
57 kt (66 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.383, -93.933

Power lines down.

Thunderstorm Wind, Harrison

When
July 10, 8:41 AM CST
Where
Harrison County, 1 mi N of Bethany
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.283, -94.033

Thunderstorm Wind, Cooper

When
July 10, 11:39 AM CST
Where
Cooper County, Boonville
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
38.967, -92.733

Minor roof damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306647, 5306648, 5306649, 5306650, 5306646.